Recurrent angioedema - characterized by skin swelling, colicky attacks of abdominal pain, and life-threatening laryngeal edema - can be hereditary or acquired.
It may be associated with use of oral contraceptives and hormone replacement therapy.
In this study, researchers from Germany investigated potential interactions between these medications and recurrent angioedema in a large cohort of women.
The team evaluated 516 women with recurrent angioedema.
| Oral contraceptives or hormone replacement led to angioedema attacks in 20% of the women.|
|American Journal of Medicine|
Patients were classified by type of angioedema, using standard criteria.
Of the 516 women, 44% had used oral contraceptives or hormone replacement therapy. These included 103 with urticaria-related angioedema, 50 with idiopathic angioedema, 39 with hereditary angioedema type III, 32 with hereditary angioedema type I, and 4 with angioedema induced by angiotensin-converting enzyme inhibitors.
Oral contraceptives or hormone replacement therapy led to angioedema attacks in 20% of the women. Including 20 of the women with hereditary angioedema type I, 24 with hereditary angioedema type III, and 2 with idiopathic angioedema.
These 46 women included 26 in whom symptoms occurred for the first time after use of these medications, and 20 in whom pre-existing recurrent angioedema worsened considerably.
Dr Konrad Bork's team concluded, "Oral contraceptives or hormone replacement therapy can either induce or exacerbate symptoms of hereditary angioedema type I or type III, or idiopathic angioedema".
"However, many women with these diseases tolerate these medications without having any effects on their angioedema".